I only found out I had AF last week after a virus sent my heart out of rhythm. Hospital say it could happen again so I’m on Apixaban. I’m pretty scared as there’s no clotting agent for this if I get bad cut. Anyone here who can reassure me please? I also have a Meningioma. Crohns Disease and severe Cervical Spinal Stenosis which worries me. Thanks for any help x
Newly diagnosed and worried : I only found... - AF Association
Before starting your anti-coagulant your Doctor should have assessed the risks of bleeding vs the risks of stroke. If you have been prescribed the anticoagulant then I would expect that your risk of bleeding is considered an acceptable risk compared to that of having a stroke.
If you get a bad cut and are admitted to hospital there other ways of stopping the bleeding. For general cuts the bleeding just takes longer to stop or clot, the drugs don't totally inhibit the clotting.
If in any doubt regarding this or the other conditions then speak again with your Doctor.
Many, if not most, people on the forum here are taking anti-coagulants or Warfarin. I've personally never heard of anyone bleeding to death due to the anti-coagulant. The good thing to remember is that it's cutting your stroke dramatically.
Anticoagulants merely slow down the clotting process. They do not "thin " the blood as so many people erroneously say so you will be very unlikely to bleed to death in the event of a cut. Normal treatment such as localised pressure will stop all but the most serious bleeding incidents such as amputation or severing an artery. I've been on anticoagulation for over fifteen years and have never changed my life in response to it.
I think lost of people are wary of taking these drugs inititialy but for most of us they are our protecting friends.
Thank you. That’s reassuring. I’m just finding my way around this condition and getting a bit overwhelmed as to what meds I can take alongside Apixaban as I take a lot of other stuff. Plus vitamins etc. I appreciate your reply. Thanks again.
Hello Sabrina and welcome. I’ve been taking Apixaban for five and a half years and, like you, I hated the thought of it at the beginning - worried I would bleed like fury from any cuts.
Over the years on Apixaban I’ve had two teeth taken out, nosebleeds from an allergic reaction and various cuts. Normally, our blood will clot in about twice the time it used to take - but it does clot.
It has made me more aware of sharp objects and my handling of them which isn’t a bad thing really. As for the reversal agent for Apixaban, I believe there is one, but a bleed serious enough to need a clotting agent is going to be serious whether or not the patient is taking an anticoagulant. There are treatments such as tranexamic acid which can be used to help clotting, if necessary.
You will get used to the idea of Apixaban and it will become second nature to consider normal safeguards such as avoiding Aspirin and treating knives with care. Best wishes.
Hi Sabrina and welcome to our forum.
I've been taking anticoagulants for more years than I care to remember and have suffered from nose bleeds for most of my life. I never give a thought to being on Warfarin and my ability to stop bleeds hasn't changed in the slightest.
Getting acquainted with your new visitor a fib can be daunting. There are different forms of a fib and different treatments. If you have put up with Crohns, you are already a rock star!!🌟. Just remember, a fib can make you feel awful, up your anxiety and give you a feeling that you are dying, but you are not. Anxiety is your enemy and it is like pouring gas on the a fib fire. So do whatever works to calm the anxiety. It will also get better after you get more used to the a fib game. Ive had it intermittently for 3 1/2 yr. At first I was afraid to do anything, go anywhere etc. Now it has been a year since my last a fib so I dont even think about it most days. It I had an attack tonight, I would be annoyed, but not afraid. So hang in there, it will get better. Be hopeful. I dont think a fib is half as bad as Crohns, so you got this💜 oh yeah, the anticoagulant, dont let that scare you either. It took me awhile plus encouragement from folks here to realize it is my friend, my stroke preventer. I ride my horse and dont think about all the “ what ifs”.
Thank you. I’m impressed you ride a horse and think you’re brave. I am an anxious person so worry about everything. This was so unexpected- a virus caused my heart to go out of rhythm. I think I’m still in shock about it all. I really appreciate everyone’s comments which are helping me deal with this.
I too deal with anxiety/ depression. Im 66 now, I think age has helped me realize life is too short to let the annoyances win💜
I’ve just turned 70 and that makes me worry more. Yes we have to get on with things but it’s hard sometimes. x
Hoski, I remember when you were concerned about getting on that horse again! I am thrilled to hear you are living and riding!!!!! Go you!!!
Yes, and it was the encouragement I received here that pushed me to live my life!!! My husband tells me alot, quit overthinking, quit worrying... but we always have to hear it 100 more times for it to sink in🤣💜
I am 63 and have A-Fib, Cervical Stenosis and Crohns-like digestive issues. I have a few more things as well.
I was terrified to start on anticoagulants and someone on this board recognized how low and frightened I was and sent me a very calming message. I hope we can do that for you. You will be ok. Follow doctor orders. Communicate any changes or questions to the doctor. I don’t take anything for pain except occasional Tylenol. If I get a toothache or flu, my heart goes into abnormal rhythm. Eating foods that are heavy processed can also do that to me. Learn your triggers if you have any. Steroid for allergies sent my heart into awful A-Fib.
Thank you for your helpful words. I’m sorry you’ve got other health problems as well as AF. I’m on quite a few meds because of Crohns, asthma, blood pressure. Hiatus hernia etc but I suppose it’s ok as the hospital knew when they prescribed Apixaban. I’m to have a colonoscopy in June and been told to stop Apixaban 48 hours before the procedure. I’m a bit nervous about stopping it though. There’s always something to worry about isn’t there? Thank you again for your support x
I too, had a colonoscopy where I was told to stop warfarin prior. I rang the hospital department where I was due to have the procedure and said I didn't want to stop warfarin. After some discussion I was prescribed Fragmin (self-injecting, sounds much worse than it is) with full instructions on bridging whilst stopping the warfarin. No bleeding problems during the colonoscopy after two polyp biopsies. If you are unhappy, ring the hospital department - good luck.
The antidote for Apixaban has been approved in the US and is currently awaiting NICE approval in UK. Can’t remember what it’s called!
Just remember, bleeding can almost always be controlled. A stroke, especially those arising from clots forming in the heart caused by AF, can be catastrophic. I view my Apixaban as my safety net and comfort blanket
Thank you. I really hope the drug gets approved here. It will reassure so many of us. I am realising it is a ‘friend ‘ so to speak and getting used to the idea of taking it. x
Lots of really good advice for you on here, keep reading the forum! I'm on Apixaban (Eliquis), a hobby DiY'er and a hand tool woodworker. I am frequently cutting myself. Only a few days ago I cut the edge of my hand with a sharp chisel. Yes, it's a bit slower to clot, but a dressing/bandage immediately applied let me carry on with the project and by the next day it just needed protection from further damage. It's now just a red line and healing nicely.
The real danger is if you are involved in a major accident with multiple casualties, which is why it's a good idea to always carry the Eliquis card - there's one in every packet they come in. I also wear a medical alert bracelet whenever I'm away from home. I have the silicon rubber ones for general use, and a fancy leather one for when I'm "dressing up". You can buy these on line quite cheaply.
Ouch! I would have panicked if I’d done that. I’m glad you’re ok though. I’ve got a medic alert bracelet (rubber type one) off Amazon just in case I’m out on my own. Also got the Eliquis card in my purse. I’m so glad I found you all and for the support and advice. Thank you x
Fell and split my head early on in my Apixiban journey .needed 17 stitches but at no point were they worried about me bleeding out
Thanks. The virus raised my temp to 40.1 and heart rate to 180 which caused my lower half of body to shut down as my heart couldn’t cope and I collapsed unable to move my legs. My heart was in shock they said causing Atrial Fibrillation and once it’s occurred could happen again. I’m feeling much better about taking Apixaban now thanks to you all x
The one and only time I have been to hospital with an episode of AF is when I had caught a virus from my great-grandson and that was over two years ago. Since then, by listening to the good people on here and by taking the tablets in my case Pradaxa I have led a fairly full life.
Thanks. I’m glad you’re doing well now. I’ve not heard of Pradaxa. There again I hadn’t t heard of Apixaban until last week, only Warfarin. Some viruses are very aggressive, I guess we were unlucky. x
Not what you're looking for?
You may also like...
think I may not wake up.....silly I know.
I worried abut taking the new meds too, never take...
and I’m hoping for reassurance.
I’ve had two bouts of frightening but fairly short-lived severe...
racing heart, palpitations, missed beats etc, a serious episode last week landed me in hospital...
Apologies for long post but I’m worried.
Recently diagnosed with afib after trip to A&E. was
and i’m also taking an anti coagulant.
I feel peculiar most of the time being aware of my heart flip